The US Food and Drug Administration (FDA), announced last week that there has been another risk associated with testosterone treatments. The FDA is now requiring manufacturers of testosterone or low T products must add a general label warning about the increased risk for blood clots in veins. Venous blood clots, or venous thromboembolism (VTE), include deep vein thrombosis (DVT) and pulmonary embolism (PE).
This new risk adds to the continuing investigation of the negative side effects of testosterone medications. Earlier studies have noted the association between testosterone use and cardiovascular injuries such as heart attacks and strokes. In February 2014, Simmons Hanly Conroy filed the first testosterone treatment lawsuits for several men who suffered cardiovascular injuries, including heart attacks and strokes, after using low T treatments.
The FDA noted that current testosterone product labels include language about venous blood clots but only as a possible consequence of polycythemia, an abnormal increase in red blood cells. However, the FDA has received post-market reports of venous blood clots with no connection to polycythemia. As a result, the FDA is requiring testosterone manufacturers to provide a more general warning regarding venous blood clots.
Testosterone medications are only approved for use in men to treat conditions related to hypogonadism, a condition associated with genetic disorders or procedures such as chemotherapy.